I have a 9 year old son with high functioning autism. He frequently has 12-24 hour episodes of vomitting which is very distressing to him. Our immunologist has indicated that when he gets a virus or histamine release, the vomitting cycle could be caused by these illnesses. She also said it could then become behavioral. She suggested benadryl at the onset of a cycle. However, I can't get the benadryl to stay down.
My question: What behavioral intervention could I do to help him stop the vomitting cycle once it starts? He has extreme anxiety once he starts vomitting and this seems to increase the stomach acid and naseau.
Whatever your son does to enjoy himself, relax, etc. would be worth pursuing at such times. In other words, the goal would be to help him relax and allay the anxiety. Vomiting generally does not have much of a psychological component - it is almost always brought on by a medical condition. Having said that, it is sensible to try to reduce the anxiety he experiences once an episode of vomiting occurs, and to the extent that goal can be reached he might not have such an acute or protracted response.
Vomiting can be a neurological symtom, a neurlogical exam and possibly an MRI would be helpful. Does he have headaches? Being autistic could some of his "behaviors" (like banging his head) be a reaction to a headache?
Does vomiting follows the consumption of a certain food? Are you aware of the medical studies posted that make a connection between autism and milk or gluten allergy? Usually those children have constipation or even loose stools as well
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.